Alert archive / Indiana / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Northern Indiana

March 23, 2012Allen County, Wells County, Indiana

NWS Northern Indiana issued this areal flood warning at Mar 23, 2012, 5:19 PM EDT for Allen County, Wells County, Indiana. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 5:19 PM EDT (21:19 UTC)
Expired
Mar 23, 2012, 7:10 PM EDT
In force
111 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Allen County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 49 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS43 KIWX 232119
FLWIWX

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EDT FRI MAR 23 2012

INC003-179-240015-
/O.NEW.KIWX.FA.W.0002.120323T2119Z-120324T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
519 PM EDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  WESTERN ALLEN COUNTY IN NORTHEAST INDIANA
  NORTH CENTRAL WELLS COUNTY IN NORTHEAST INDIANA

* UNTIL 815 PM EDT

* AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN IS FALLING OVER THE WARNING AREA. THE RAINFALL HAS 
  BEEN HEAVY ENOUGH TO PRODUCE FLOODING. RADAR ESTIMATES AND REPORTS 
  FROM THE FORT WAYNE AIRPORT INDICATE 1 TO 2 INCHES OF RAIN HAS 
  FALLEN OVER THE PAST COUPLE OF HOURS. ADDITIONAL RAINFALL IS 
  EXPECTED THROUGH 8 PM EDT. 

SOME TOWNS THAT MAY EXPERIENCE FLOODING INCLUDE ARI...NINE 
MILE...WALLEN...YODER AND OSSIAN. IN ADDITION...ROUTES 33 AND 30 ON 
THE WEST SIDE OF FORT WAYNE AND SURROUNDING ROADS WILL SEE PONDING 
OF WATER AND LOCALIZED RESTRICTIONS AS WATER RUNS OFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. TURN AROUND DON'T
DROWN!

&&

LAT...LON 4127 8529 4127 8519 4086 8510 4086 8523

$$


FISHER
1 follow-up statement
061 
WGUS83 KIWX 232310
FLSIWX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT FRI MAR 23 2012

INC003-179-232320-
/O.CAN.KIWX.FA.W.0002.000000T0000Z-120324T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEN IN-WELLS IN-
710 PM EDT FRI MAR 23 2012

...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL
STREAMS IN NORTH CENTRAL WELLS AND WESTERN ALLEN COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY 
RAINFALL THAT PRODUCED THE LOCALIZED FLOODING HAS MOVED EAST OF THE 
WARNING AREA. WHILE SOME PONDING OF WATER MAY LINGER...THE OVERALL 
FLOOD THREAT IS ENDING. 

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

LAT...LON 4127 8529 4127 8519 4086 8510 4086 8523

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Mar 23, 4:38 PM EDT, 41 minutes earlier.

Area forecast discussion, Mar 23, 4:38 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI MAR 23 2012

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...AN UPPER LEVEL LOW WAS BEGINNING TO
ACCELERATE EAST AS BANDS OF MAINLY SHOWERS WERE TRANSLATING
NORTHEAST AHEAD OF THIS SYSTEM. HAVE INCREASED RAINFALL AMOUNTS
SIGNIFICANTLY EARLY IN THIS PERIOD GIVEN MESONET AMOUNTS OF OVER 1
INCH HAVE ALREADY OCCURRED. HAVE ADDED A SLIGHT RISK FOR SEVERE
STORMS OVER FAR SOUTHWEST AREAS WHERE SOME DESTABILIZATION WILL CAUSE
LATE AFTERNOON CAPES TO TOP AT LEAST 1000 J/KG. ALTHOUGH LOW LEVEL
SHEAR IS MORE MARGINAL...LEFT EXIT REGION OF UPPER LEVEL JET
TRANSLATING OVER THE AREA COMBINED WITH INCREASING INSTABILITY
SHOULD PROVIDE FAVORABLE CONDITIONS FOR AT LEAST A FEW SEVERE STORMS.
OTHERWISE...MUCH ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGH
SATURDAY NIGHT WITH RAINFALL CHANCES DECREASING.

&&

.LONG TERM...

MEDIUM RANGE MODELS CONTINUE TO TREND COOLER AND CLOSER TO NORMAL
FOR LATE MARCH. CONCERNS GROWING FOR FROST AND POSSIBLE FREEZE IN
PARTS OF NORTHEAST EARLY NEXT WEEK.

SHORT WAVE RIDGE WILL BUILD INTO AREA SUNDAY WITH CANADIAN HIGH
SLOWLY SINKING SOUTH INTO NORTHERN GREAT LAKES REGION. TEMPERATURES
SUNDAY NIGHT NOW LOOK TO DIP INTO UPPER 30S ACROSS THE NORTH AS HIGH
NOSES IN. GRADIENT WINDS STILL LOOK STRONG ENOUGH TO KEEP FROST FROM
FORMING BUT IF THESE DECOUPLE COULD SEE TEMPS INTO MID 30S. MORE OF
A CONCERN REMAINS MONDAY NIGHT ACROSS NORTHEAST AS PROXIMITY OF HIGH
SUGGEST WEAK WINDS AND GOOD RADIATIONAL COOLING. LATEST GUIDANCE NOW
INDICATING MID 30S NORTHEAST AND UPPER 30S CENTRAL. WINDS AND SKY
COVER WILL BE PROBLEMATIC AS MODELS CONTINUE TO SHOW WARM AIR
ADVECTION ALOFT WITH INCREASING GRADIENT WINDS LATE MONDAY NIGHT.
SOME INCREASE IN MID LEVEL MOISTURE SUGGEST MID LEVEL CLOUD DECK
ALSO POSSIBLE. WILL CONTINUE WITH MID 30S AND WILL MENTION A
POSSIBILITY OF FROST IN HWO GIVEN THE SUSCEPTIBLE PLANT GROWTH.

MODELS ALSO TRENDING FASTER WITH NEXT SHORT WAVE AND COLD FRONT FOR
TUE NIGHT AND EARLY WED. ACCEPTED ALL BLEND INIT FOR LATER PERIODS
GIVEN TIMING DIFFERENCES IN MODELS AND DIFFERING THERMAL FIELDS.
THURSDAY ALSO LOOKING COOLER BEHIND FRONT WITH TEMPS ACTUALLY NEAR
NORMAL.

&&

.AVIATION...
AN UPPER LOW WAS BEGINNING TO MOVE EAST AND SHOULD ACCELERATE EAST
OVER THE OHIO RIVER DURING THIS PERIOD. BANDS OF SHOWERS AND
ISOLATED STORMS ARE POSSIBLE...MAINLY EARLY IN THE PERIOD. CURRENT
THINKING IS FOG IS POSSIBLE TONIGHT...ESPECIALLY OVER SBN GIVEN
RECENT RAINFALL...ESPECIALLY IF SOME CLEARING IS ABLE TO WORK INTO
THE AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...LASHLEY
AVIATION...SKIPPER
Hazardous weather outlook, Mar 23, 2:58 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT FRI MAR 23 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
258 PM EDT FRI MAR 23 2012 /158 PM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. A SEVERE STORM IS
POSSIBLE SOUTH AND WEST OF ROUTE 30. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR FROST SUNDAY NIGHT BUT A BETTER
CHANCE FOR FROST MONDAY NIGHT OVER MAINLY FAR SOUTHERN LOWER
MICHIGAN...EXTREME NORTHWEST OHIO AND NORTHEAST INDIANA.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-241900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
258 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT INTO EARLY
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Mar 23, 4:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            2 SSW SPEICHERVILLE     40.83N  85.80W
03/23/2012                   WABASH             IN   911 CALL CENTER

            HIGH WATER REPORTED NEAR SR 13 AND US 24

&&

FISHER
Local storm report, Mar 23, 4:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            1 S URBANA              40.88N  85.79W
03/23/2012                   WABASH             IN   911 CALL CENTER

            HIGH WATER REPORTED AT SR 13 AND COUNTY ROAD 400 N

&&

FISHER
Local storm report, Mar 23, 5:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       5 SW FORT WAYNE         40.98N  85.19W
03/23/2012  M1.56 INCH       ALLEN              IN   ASOS

            1.56 INCH RAINFALL SINCE 1 AM ... 1.25 INCH SINCE NOON

&&

SKIPPER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:35 PM EDTAreal Flood WarningIWXKosciusko, Wabash2 hr
Mar 23, 6:23 PM EDTSpecial Weather StatementIWXWhite37 min
Mar 23, 7:02 PM EDTSpecial Weather StatementIWXCass, White43 min

Nearby

Areal Flood Warnings in Indiana, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.